Written by a patient
24th March 2016
In October 1997 I went to my gp to have the contraceptive injection Depo Provera. After having the jab & walking across the waiting room carrying my 3 month old daughter in her car seat I began to sneeze. I walked out to my car & felt quite sick, my throat was sore & I began to itch over my arms & chest.
I got in the car & started to drive across town to my Aunts' house to collect my 5 year old. As the journey went on I noticed my voice had gone, I couldn't even cough or make any sound. My tongue felt massive in my mouth & I was red all over.
As I pulled into her road (about 5 minutes after the first symptoms) I felt very dizzy. I pulled the car over to the side of the road & was struggling for breath but managed to drive the car around the corner and as I got out I remember my legs just giving way from me. I collapsed at the back of my car.
I was having an anaphylactic shock, although I had never heard of it before. Thankfully for me a friend happened to see me on the road & took me & my baby into my Aunts' house to ring an ambulance. By the time I got to hospital the Dr there said to me "if you had been ten minutes longer getting here you would be DEAD".
For months after this I had little grip in my left hand, my mouth was drooping & I dribbled. I put on weight, lost my libido completely & felt like I wanted to take my own life. I still to this day, 19 years later, stumble over words & forget things very easily.
I have now been left with many allergies that I never had before & had another anaphylactic shock to the contrast dye for an x-ray, despite begging the hospital NOT to give it to me.